Alert archive / Ohio / Flash Flood Warnings in 2017

Flash Flood Warning 70, NWS Wilmington, OH

July 16, 2017Auglaize County, Mercer County, Shelby County, Ohio

NWS Wilmington, OH issued this flash flood warning at Jul 16, 2017, 9:49 PM EDT for Auglaize County, Mercer County, Shelby County, Ohio. It was in force for 116 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2017, 9:49 PM EDT (01:49 UTC)
Expired
Jul 16, 2017, 11:45 PM EDT
In force
116 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Flood severity
None

Counties Auglaize County, OH, Mercer County, OH, Shelby County, OH

The radar

The Cincinnati radar (KILN), 128 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 10:00 PM EDTHEAVY RAIN 2.59Mccartyville, OH
Jul 16, 10:15 PM EDTFLASH FLOOD3 N Anna, OHSEVERAL INCHES OF FLOWING WATER REPORTED OVER A PORTION OF 25A NORTH OF ANNA. ROAD IMPASSABLE. TIME ESTIMATED.
Jul 16, 10:25 PM EDTHEAVY RAIN 2.85Mccartyville, OHSTORM TOTAL RAINFALL.
Jul 16, 10:30 PM EDTFLOOD1 Ssw New Bremen, OHHIGH WATER REPORTED NEAR INTERSECTION OF AMSTERDAM RD. AND ERIE RD. ROADS REMAIN OPEN. TIME ESTIMATED.
Jul 16, 10:30 PM EDTFLOOD4 Se St. Marys, OHHIGH WATER REPORTED NEAR INTERSECTION OF E. SHELBY RD. AND HOLTKAMP RD. ROAD REMAINS OPEN. TIME ESTIMATED.
Jul 16, 10:30 PM EDTFLOOD5 Nw St. Marys, OHHIGH WATER REPORTED NEAR INTERSECTION OF HARRIS RD. AND RTE 33 NEAR THE COUNTY LINE. ROAD REMAINS OPEN. TIME ESTIMATED.
Jul 16, 10:33 PM EDTHEAVY RAIN 2.7Botkins, OHSTORM TOTAL RAINFALL THUS FAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.8 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2017-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 515 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2017-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
515 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
1506 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

908 
WGUS51 KILN 170149
FFWILN
OHC011-107-149-170345-
/O.NEW.KILN.FF.W.0070.170717T0149Z-170717T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington OH
949 PM EDT SUN JUL 16 2017

The National Weather Service in Wilmington has issued a

* Flash Flood Warning for...
  Northeastern Shelby County in west central Ohio...
  Auglaize County in west central Ohio...
  Southeastern Mercer County in west central Ohio...

* Until 1145 PM EDT.

* At 948 PM EDT, radar and automated rain gauges indicated that
  thunderstorms had produced heavy rain over the area. Up to two 
  inches of rain have already fallen over the past two hours. Heavy 
  rain continues to fall with another 1 to 2 inches possible. Runoff 
  from this excessive rainfall will cause flash flooding to occur.

* Some locations that will experience flooding include...
  Celina, Wapakoneta, St. Marys, New Bremen, Minster, Anna, Jackson
  Center, Botkins, New Knoxville, Moulton, Port Jefferson, Chickasaw,
  Buckland, Kettlersville, Montezuma, Fryburg, Montra, St. Johns,
  Neptune and Maplewood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 4057 8399 4048 8399 4048 8400 4032 8400
      4031 8401 4044 8455 4063 8454 4064 8446
      4063 8446 4064 8445 4065 8433

$$

KC
2 follow-up statements
193 
WGUS71 KILN 170247
FFSILN

Flash Flood Statement
National Weather Service Wilmington OH
1047 PM EDT SUN JUL 16 2017

OHC011-107-149-170345-
/O.CON.KILN.FF.W.0070.000000T0000Z-170717T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Shelby OH-Auglaize OH-Mercer OH-
1047 PM EDT SUN JUL 16 2017

...THE FLASH FLOOD WARNING FOR NORTHEASTERN SHELBY...AUGLAIZE AND
SOUTHEASTERN MERCER COUNTIES REMAINS IN EFFECT Until 1145 PM EDT...

At 1030 PM EDT, local law enforcement reported that high water and 
flash flooding had resulted from the heavy rain in parts of northern 
Shelby County. Runoff from the earlier excessive rainfall will cause 
flash flooding to occur.

Some locations that will experience flooding include...
Celina, Wapakoneta, St. Marys, New Bremen, Minster, Anna, Jackson
Center, Botkins, New Knoxville, Moulton, Port Jefferson, Chickasaw,
Buckland, Kettlersville, Montezuma, Fryburg, Montra, St. Johns,
Neptune and Maplewood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life. 

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 4057 8399 4048 8399 4048 8400 4032 8400
      4031 8401 4044 8455 4063 8454 4064 8446
      4063 8446 4064 8445 4065 8433

$$

KC
581 
WGUS71 KILN 170340
FFSILN

Flash Flood Statement
National Weather Service Wilmington OH
1140 PM EDT SUN JUL 16 2017

OHC011-107-149-170348-
/O.EXP.KILN.FF.W.0070.000000T0000Z-170717T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Shelby OH-Auglaize OH-Mercer OH-
1140 PM EDT SUN JUL 16 2017

...THE FLASH FLOOD WARNING FOR NORTHEASTERN SHELBY...AUGLAIZE AND
SOUTHEASTERN MERCER COUNTIES WILL EXPIRE AT 1145 PM EDT...

The heavy rain has ended but lingering high water is being reported 
at several locations across both Auglaize and Shelby Counties. A 
flood advisory remains in effect for the area.

Please report previous flash flooding to the National Weather Service
by going to our website at weather.gov/iln and submitting your report
via social media.

LAT...LON 4057 8399 4048 8399 4048 8400 4032 8400
      4031 8401 4044 8455 4063 8454 4064 8446
      4063 8446 4064 8445 4065 8433

$$

KC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 8:15 PM EDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 16, 8:15 PM EDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
815 PM EDT Sun Jul 16 2017

.SYNOPSIS...
A cold front dropping south through the Great Lakes will bring
a slight chance of showers and thunderstorms to the region
tonight into the early part of the the work week. Temperatures
will be near normal for the next couple of days, then a gradual
increase in heat and humidity is expected going into the second
half of the work week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Scattered convection has developed in an axis of moisture
convergence along a cold front and moved into west central Ohio.
Near term guidance suggests that this activity will persist
through the evening while only making slight southward progress
as the boundary weakens. Have increased PoPs in the northwest
counties this evening and then allowed it to fizzle overnight.
Looks like there will be river valley fog again.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
By Monday morning the upper s/w will be east of the region, but
a sfc trof will be lingering across the ern zones. As the
atmosphere heats up, there should be enough convergence for some
scattered cells to pop. Chance PoPs look sufficient at this
time. Highs will range from around 80 in the nw, to the mid 80s
in the south.

A few storms could linger into the evening hours, but overall
expect Monday night be dry, with lows in the lower to mid 60s.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
The long term will be a summertime pattern with warm and humid
conditions for much of the time period.  Tuesday will be the coolest
day with high temperatures expected to be in the low to mid 80s. A
diffuse washed out frontal boundary will be in place at the start of
the long term therefore some patchy fog will be possible Tuesday
morning.

With a weak frontal boundary in the vicinity Tuesday afternoon
cannot rule out an isolated shower or storm along and south of the
Ohio River.  Moisture should be limited however and remain primarily
south of the region.  Due to this limited precipitation chances to a
slight chance.

The heat and humidity will be on the increase for Wednesday with
southwesterly flow.  Temperatures Wednesday through Sunday are
expected to generally be in the middle 80s to low 90s.  Heat index
values across portions of the area will be in the middle 90s to
around 100.  With some uncertainty with clouds and convection will
leave heat index values out of the hazardous weather outlook at this
time, however will continue to monitor as the week progresses.

The area will be in northwest flow aloft for Wednesday through
Saturday.  During this time expect multiple disturbances to work
down into the region in the northwest flow.  Although there will be
off and on chances for precipitation, Friday night looks to be the
best chance for shower and thunderstorm activity.  Additional
thunderstorm chances will be present for Sunday with unstable
airmass.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
Convection northwest of the region will likely diminish before
reaching KDAY. Otherwise VFR will prevail through the early part
of the TAF period. A weak boundary will sag to near KDAY to
KCMH. Along and north of this it appears low ceilings will
develop. Enough uncertainty to keep those ceilings out of the
TAFs at this time. Most locations will likely see visibility
restrictions develop late tonight. KLUK will be LIFR in river
valley fog. Otherwise only expect MVFR restrictions.
Visibilities will improve after 12Z. Additional showers and
thunderstorms may develop in the afternoon and affect
KCVG/LUK/KILN.

OUTLOOK...Thunderstorms are possible Friday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Haines/Sites
NEAR TERM...
SHORT TERM...Sites
LONG TERM...
AVIATION...
Hazardous weather outlook, Jul 16, 7:43 AM EDT, 14 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
743 AM EDT Sun Jul 16 2017

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-171145-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
743 AM EDT Sun Jul 16 2017

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 16, 9:19 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Wilmington OH
919 PM EDT SUN JUL 16 2017

OHZ042-170145-
Darke OH-
919 PM EDT SUN JUL 16 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL DARKE COUNTY UNTIL 945
PM EDT...

At 918 PM EDT, radar indicated a strong thunderstorm near Ansonia,
moving southeast at 15 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
Nickel size hail...

Locations impacted include...
Greenville, Versailles, Bradford, Ansonia, Webster, Gettysburg,
Union Corners, Darke County Airport, Sharpeye, Brock, Horatio and
Pikeville.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4029 8461 4022 8443 4019 8443 4018 8444
      4018 8443 4003 8443 4011 8481
TIME...MOT...LOC 0118Z 292DEG 12KT 4017 8468

JDR
Local storm report, Jul 16, 9:26 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
926 PM EDT SUN JUL 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     HEAVY RAIN       4 W ANNA                40.39N 84.26W
07/16/2017  M1.25 INCH       SHELBY             OH   PUBLIC

            MEASURED IN A 30-MINUTE SPAN.

&&

KC
Special weather statement, Jul 16, 9:28 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Wilmington OH
928 PM EDT SUN JUL 16 2017

OHZ034-035-043-170200-
Auglaize OH-Shelby OH-Mercer OH-
928 PM EDT SUN JUL 16 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL SHELBY...WESTERN
AUGLAIZE AND EAST CENTRAL MERCER COUNTIES UNTIL 1000 PM EDT...

At 928 PM EDT, radar indicated a strong thunderstorm over St. Marys,
moving southeast at 15 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
Nickel size hail...
Very heavy rain...

Locations impacted include...
Wapakoneta, St. Marys, New Bremen, Anna, Botkins, New Knoxville,
Moulton, Kettlersville, Fryburg, St. Johns, State Route 116 at State
Route 197, Bulkhead, Mccartyville and Swanders.

This includes I-75 in Ohio between mile markers 99 and 113.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4046 8447 4065 8446 4057 8406 4036 8417
TIME...MOT...LOC 0128Z 292DEG 12KT 4054 8441

JDR
Special weather statement, Jul 16, 9:32 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Wilmington OH
932 PM EDT SUN JUL 16 2017

OHZ035-042-043-051-170200-
Auglaize OH-Darke OH-Shelby OH-Miami OH-
932 PM EDT SUN JUL 16 2017

...A STRONG THUNDERSTORM WILL AFFECT SHELBY...NORTHEASTERN DARKE...
SOUTHWESTERN AUGLAIZE AND NORTHEASTERN MIAMI COUNTIES UNTIL 1000 PM
EDT...

At 932 PM EDT, radar indicated a strong thunderstorm over Newport,
moving southeast at 15 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
Penny size hail...
Very heavy rain...

Locations impacted include...
Sidney, Piqua, Minster, Newport, Fort Loramie, Hardin, Russia,
Fletcher, Port Jefferson, Lockington, Newbern, Lake Loramie State
Park, Pemberton and Houston.

This includes I-75 in Ohio between mile markers 81 and 96.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4030 8401 4006 8403 4005 8404 4027 8454
      4036 8445 4036 8444 4037 8444 4042 8439
TIME...MOT...LOC 0132Z 301DEG 14KT 4026 8439

JDR
Special weather statement, Jul 16, 9:44 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Wilmington OH
944 PM EDT SUN JUL 16 2017

OHZ052-170215-
Champaign OH-
944 PM EDT SUN JUL 16 2017

...A STRONG THUNDERSTORM WILL AFFECT WESTERN CHAMPAIGN COUNTY UNTIL
1015 PM EDT...

At 944 PM EDT, radar indicated a strong thunderstorm over St. Paris,
moving southeast at 15 mph.

STORM HAZARDS INCLUDE...
Penny size hail...
Very heavy rain...

Locations impacted include...
Urbana, St. Paris, Christiansburg, Thackery, Kiser Lake State Park,
Millerstown, Westville, Rosewood, Carysville and Terre Haute.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4002 8367 4004 8402 4015 8403 4020 8402
      4024 8395
TIME...MOT...LOC 0144Z 320DEG 13KT 4014 8396

JDR
Local storm report, Jul 16, 9:46 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
946 PM EDT SUN JUL 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 PM     HAIL             4 NNW ST. PARIS         40.18N 83.97W
07/16/2017  E0.75 INCH       CHAMPAIGN          OH   TRAINED SPOTTER

&&

KC

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 8:11 PM EDTSevere Thunderstorm WarningILNAuglaize, Shelby49 min
Jul 16, 8:39 PM EDTSpecial Weather StatementILNLogan36 min
Jul 16, 8:47 PM EDTSevere Thunderstorm WarningILNAuglaize, Darke, Mercer, Miami, Shelby43 min
Jul 16, 9:05 PM EDTAreal Flood AdvisoryILNAuglaize, Champaign, Darke, Hardin, Logan, Mercer and 1 more11 hr
Jul 16, 9:12 PM EDTSpecial Weather StatementILNChampaign33 min
Jul 16, 9:19 PM EDTSpecial Weather StatementILNDarke26 min
Jul 16, 9:21 PM EDTSevere Thunderstorm WarningILNDarke39 min
Jul 16, 9:28 PM EDTSpecial Weather StatementILNAuglaize32 min
Jul 16, 9:32 PM EDTSpecial Weather StatementILNShelby28 min
Jul 16, 9:44 PM EDTSpecial Weather StatementILNChampaign31 min
Jul 16, 9:54 PM EDTAreal Flood AdvisoryILNDarke, Miami, Shelby2 hr
Jul 16, 9:55 PM EDTSevere Thunderstorm WarningILNDarke35 min
Jul 16, 10:02 PM EDTAreal Flood AdvisoryILNAuglaize, Mercer118 min
Jul 16, 10:13 PM EDTSpecial Weather StatementILNChampaign32 min
Jul 16, 10:17 PM EDTSpecial Weather StatementILNChampaign28 min
Jul 16, 10:26 PM EDTSpecial Weather StatementILNDarke34 min
Jul 16, 10:28 PM EDTSpecial Weather StatementILNMontgomery32 min
Jul 16, 10:39 PM EDTAreal Flood AdvisoryILNDarke, Preble4 hr
Jul 16, 10:55 PM EDTSpecial Weather StatementILNMontgomery35 min
Jul 16, 11:27 PM EDTAreal Flood AdvisoryILNPreble3 hr
Jul 16, 11:47 PM EDTFlash Flood WarningILNPreble3 hr
Jul 16, 11:57 PM EDTSpecial Weather StatementILNPreble33 min
Jul 17, 12:09 AM EDTSpecial Weather StatementILNMontgomery36 min
Jul 17, 12:23 AM EDTSpecial Weather StatementILNPreble37 min

Nearby

Flash Flood Warnings in Ohio, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.